This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—In the article by Dr. Yanagisawa and me in the February 1968 Archives (87:165) entitled "Carbon Dioxide Narcosis," we described an unusual complication of postnasal packing. It has been brought to our attention that this is a clinical impression and that further evidence by blood gas studies should be used to substantiate our opinions.
Recently we have treated another patient with a clinical history similar to the one reported in the paper. This patient was a 74-year-old man with a metastatic renal cell carcinoma in the nasopharynx which required bilateral posterior nasal packing to control hemorrhage. Thirty-six hours postpacking, the patient developed marked edema and progressive obstruction of the upper airway. It was elected to do a tracheotomy for relief of this obstruction, but prior to and following tracheotomy arterial blood gas studies were obtained. The preoperative values were: PO2, 132; O2 saturation, 96.6%;
BUCHALTER DJ. CARBON DIOXIDE NARCOSIS. Arch Otolaryngol. 1968;88(4):459–460. doi:10.1001/archotol.1968.00770010461030
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: